Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 51, NWS Sioux Falls, SD

June 14, 2006Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2006, 12:27 PM CDT for Kingsbury County, South Dakota. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2006, 12:27 PM CDT (17:27 UTC)
Expired
Jun 14, 2006, 12:49 PM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.5 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 141727
SVRFSD
SDC077-141800-
/O.NEW.KFSD.SV.W.0051.060614T1727Z-060614T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 100 PM CDT

* AT 1227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES SOUTH OF LAKE PRESTON...OR ABOUT 25 MILES
  NORTHWEST OF MADISON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   OLDHAM...HETLAND AROUND 1235 PM CDT...
 
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL.  TAKE COVER NOW.

LAT...LON 4440 9738 4420 9753 4419 9713 4436 9714



$$

SCHUMACHER
1 follow-up statement
000 
WWUS53 KFSD 141749
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1248 PM CDT WED JUN 14 2006

SDC077-141758-
/O.CAN.KFSD.SV.W.0051.000000T0000Z-060614T1800Z/
KINGSBURY SD-
1248 PM CDT WED JUN 14 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY COUNTY 
IS CANCELLED...

THE STORM HAS WEAKENED AND EXITED THE COUNTY.

LAT...LON 4440 9738 4420 9753 4419 9713 4436 9714

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 11:20 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 14, 11:20 AM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT WED JUN 14 2006

.DISCUSSION...
ERY MRNG ACTVTY NOW MOVG THRU SWRN MN HAS LAID DOWN BOUNDARIED AND
NOW IT LOOKS LIKE SCT TSTMS WILL CONT OVER MOST OF AREA TILL MID
AFTN...SO UPDATED ACCORDNGLY. HAD TO LWR TEMPS AS WELL ESPLY NERN
PART OF FCST AREA.

.PREV DISCUSSION...
45-50KT LOW LEVEL JET IMPINGING ON BOUNDARY JUST ALONG/NORTH OF OUR
NORTHERN CWA PRODUCING ELEVATED TSRA ACROSS NORTH CENTRAL SD/SOUTH
CENTRAL ND EARLY THIS MORNING. GENERAL MOVEMENT OF THIS ACTIVITY IS
JUST SOUTH OF EAST...ALTHOUGH THERE IS SOME SOUTHWARD DEVELOPMENT
NOTED OVER THE PAST HOUR OR SO. WILL CARRY ISOLATED/SCATTERED POPS
ACROSS NORTHERN CWA FOR THIS ACTIVITY...WHICH IS EXPECTED TO
DIMINISH AS IT SLIDES SOUTHEAST THROUGH THE EASTERN CWA LATER THIS
MORNING. ALSO SEEING SOME ACTIVITY DEVELOPING OVER THE WESTERN
PLAINS...WHICH IF IT HOLDS TOGETHER WOULD GET INTO FAR WESTERN CWA
BETWEEN 13-14Z. HOWEVER...TYPICAL DIURNAL TREND IS FOR THIS TO
WEAKEN AS THE LOW LEVEL JET BEGINS TO WANE AFTER DAYBREAK...SO WILL
STICK WITH JUST ISOLATED WORDING IN THE WEST FOR NOW.

REMAINDER OF THE DAY INTO THIS EVENING SHOULD BE DRY...HOWEVER WILL
KEEP SLGT CHANCE IN THE FAR SOUTHWEST FOR THE EARLY EVENING AS THIS
AREA HAS BEST CHANCE OF HEATING OUT. THEN LOOK FOR ANOTHER ROUND OF
NOCTURNAL ACTIVITY...AGAIN MAINLY NORTH OF I-90 LATER TONIGHT...AND
LINGERING IN THE EAST INTO THURSDAY MORNING.

GFS AND NAM VARY A LITTLE IN LOCATION OF SURFACE BOUNDARY LATER
THURSDAY...AND MORESO THURSDAY NIGHT/EARLY FRIDAY...WHEN NAM TRIES
TO LAY BOUNDARY OVER INTO THE CWA WHILE GFS HOLDS IT UP IN THE FAR
WESTERN AREAS. FOR NOW HAVE LEANED A LITTLE CLOSER TO NAM IDEA...AND
HAVE SHIFTED BETTER POPS FOR LATER THURSDAY NIGHT SOUTH...INTO THE
CENTRAL PORTIONS OF THE CWA. IN EITHER SOLUTION THOUGH...FRONT GETS
PUSHED BACK TO THE NORTHWEST BY LATER IN THE DAY FRIDAY...AND DUE TO
UNCERTAINTY IN SOLUTION FOR THIS PERIOD...HAVE GONE WITH A MORE
BROAD BRUSHED APPROACH FOR POPS LATE FRIDAY INTO FRIDAY EVENING.
MODELS DO SEEM TO AGREE IN PUSHING BETTER CHANCE OF PRECIP INTO
SOUTHEAST CWA BY LATER FRIDAY NIGHT...AND WILL ALSO LINGER A SLIGHT
CHANCE ACROSS THE FAR SOUTHEAST THROUGH SATURDAY AS FRONT IS A
LITTLE SLOWER PUSHING OUT OF THE CWA.

LOOKS DRY AND WARM FOR THE BALANCE OF THE WEEKEND...WITH JUST A
SLIGHT CHANCE OF ELEVATED WARM ADVECTION TSRA LATER SUNDAY NIGHT AS
FRONT LIFTS BACK TO THE NORTH. 18Z GFS BEGAN TRENDING THIS FRONT
WELL NORTH OF OUR CWA BY MONDAY...AND 00Z RUN MAINTAINED THIS
THINKING. THIS SOLUTION HAS SOME SUPPORT FROM OTHER GLOBAL MODELS AS
WELL...AND WHILE I AM NOT READY TO BUY INTO IT COMPLETELY...HAVE
OPTED TO BACK OFF ON POPS FOR MONDAY/MONDAY NIGHT...ESPECIALLY IN
THE SOUTHEAST CWA WHERE THEY HAVE BEEN REMOVED COMPLETELY.

&&

.AVIATION...
STNRY E-W SFC FNT ACROSS SRN SD AND SRN MN...BASICALLY ALONG I90
THIS MRNG.  HOWEVER...CONVECTION SEEMS TO BE FIRING ALONG NORTHERN
EDGE OF MID LEVEL CAP...WHICH IS NORTH AND JUST EAST OF THE FSD CWA.
AIRMASS GENERALLY UNSTABLE IN THE LOW LEVELS...SO SOME THREAT FOR
ISOLD EARLY MRNG CONVECTION NORTH OF I90...UNTIL NIGHTTIME LLJ
SUBSIDES AND CAP INTENSIFIES...AFTER 15Z. TWB RTE 243 MOST AFFECTED
WITH LINE OF GOING STORMS IN SW MN...LIKELY TO REMAIN ACTIVE THIS
MRNG. WARMING ALOFT AND DIURNAL INFLUENCE TO LIMIT CONVECTION AFTER
15Z THRU AROUND 15/06Z...WHEN ANOTHER ROUND OF RIDGE RIDER STORMS
COULD AFFECT FSD TAFS AND TWB RTES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 14, 10:04 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 AM CDT WED JUN 14 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1004 AM CDT WED JUN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
NUMEROUS THUNDERSTORMS OVER SOUTHWEST MINNESOTA THIS MORNING WILL
DECREASE BY NOON. OTHERWISE ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE INTO MID AFTERNOON NORTH OF INTERSTATE 90 IN SOUTH
DAKOTA...IN SOUTHWEST MINNESOTA...AND IN PART OF NORTHWEST IOWA
INCLUDING THE SPIRIT LAKE TO SPENCER AREA. ADDITIONAL ISOLATED TO
SCATTERED THUNDERSTORMS MAY DEVELOP AFTER MIDNIGHT
TONIGHT...AGAIN MAINLY NORTH OF INTERSTATE 90. NO SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA
AND NORTHWEST IOWA INTO THURSDAY MORNING. NO SEVERE WEATHER IS
EXPECTED WITH THIS ACTIVITY. THERE IS A BETTER CHANCE OF
THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST SOUTH DAKOTA THURSDAY
EVENING...THEN SPREADING INTO SOUTHWEST MINNESOTA AND FAR
NORTHWEST IOWA LATER THURSDAY NIGHT. ISOLATED SEVERE STORMS
PRODUCING PENNY TO NICKEL SIZE HAIL WILL BE POSSIBLE DURING THIS
TIME.

ANY THUNDERSTORMS SHOULD WANE DURING THE MORNING FRIDAY...WITH
REDEVELOPMENT AGAIN POSSIBLE THROUGHOUT THE AREA BY FRIDAY
EVENING. A WEAKENING MID LEVEL CAP...ALONG WITH BETTER RETURN OF
LOW LEVEL MOISTURE...COULD LEAD TO DEVELOPMENT OF SEVERE STORMS
FRIDAY EVENING. AT THIS TIME...THERE IS STILL SOME UNCERTAINTY
REGARDING WHERE THE GREATER CHANCE OF SEVERE WEATHER WILL
BE...HOWEVER IT APPEARS THE MOST LIKELY THREAT WILL BE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:27 AM CDTSevere Thunderstorm WarningFSDBeadle31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.